According to the Consumer Healthcare Products Association, a trade association consisting of manufacturers and distributors of over-the-counter drugs and nutritional supplements, more than 52 million Americans use acetaminophen to relieve pain or reduce fevers every week. Acetaminophen is the primary active ingredient in over 600 prescription and non-prescription pain relievers, not to mention cough and allergy medicines. When taken as directed, acetaminophen is not only safe but also effective. However, this ubiquitous pain reliever can pose a danger to your health if not used as directed.
WHAT HAPPENS WHEN YOU OVERDOSE ON ACETAMINOPHEN?
Whether intentional or accidental, an acetaminophen overdose can cause significant health problems and may even be life-threatening. When taken at high doses, acetaminophen can cause liver damage and may require a liver transplant. Unless recommended or prescribed by a physician, you shouldn’t take more than 3 grams of acetaminophen within a 24-hour period. That said, let’s take a closer look at how an acetaminophen overdose can affect the liver. Similar to many other medications, acetaminophen is naturally metabolized by the liver once ingested.
However, excessive amounts of acetaminophen can place a tremendous strain on the liver, causing it to work even harder. It is also worth noting that alcohol or existing liver problems can make matters far worse as either condition can increase the likelihood of an acetaminophen overdose. In fact, the FDA (Food and Drug Administration), urges those with liver problems or those who consume alcohol to avoid taking medications that contain acetaminophen. Along with Tylenol, common over-the-counter medications that contain acetaminophen include
- Unisom PM
Some of the most commonly prescribed prescription-based medications that contain acetaminophen include Norco, Vicodin, Fioricet, and Lortab.
SYMPTOMS OF AN ACETAMINOPHEN OVERDOSE
The tell-tale signs of an acetaminophen overdose will usually reveal themselves within 24 hours. Some of the most common symptoms include
- Nausea and vomiting
- Stomach pain
- A Loss of appetite
- Feelings of confusion
SEEKING MEDICAL ATTENTION
If you suspect that you have overdosed on acetaminophen and experiencing any of the symptoms detailed in this article, you should seek medical attention as soon as possible. This can entail contacting your doctor, a poison control center, or going to a hospital emergency room. After all, the sooner you seek treatment, the less damage the medication will be able to do to the liver.
HOW IS AN ACETAMINOPHEN OVERDOSE DIAGNOSED?
When you’re seen by a medical professional, he or she will perform a variety of tests to confirm your symptoms are related to an acetaminophen overdose. These tests typically include
A physical evaluation – During this part of the examination, your practitioner will be looking for visible signs of acetaminophen poisoning, such as jaundice, nausea, and vomiting, for example. Also, your practitioner will try to determine how much acetaminophen you may have taken and how long it has been since you consumed your last dose of the medication.
Lab tests – During this part of the examination, your practitioner will order a blood test to gauge how much acetaminophen is in your blood and to confirm how much of the drug is in your system. A blood test may also be used to determine whether or not other drugs are in your system as well. Lastly, your practitioner may also order a urine test to check for other contaminants that may be present in the body.
TREATMENTS FOR AN ACETAMINOPHEN OVERDOSE
Treating an acetaminophen overdose usually involves the use of N-acetylcysteine (NAC), which is used to decrease the risk of hepatotoxicity (damage to the liver). It is worth noting that N-acetylcysteine is most effective if it is administered within 8 hours of a confirmed overdose. Additional treatments for an acetaminophen overdose include
Gastric suction – Also known as stomach pumping, gastric suction is usually the first line of treatment if an individual is admitted to a hospital emergency room for an acetaminophen overdose. The procedure entails running a tube through the patient’s mouth and into the stomach and then pumping out the contents.
Activated charcoal – This treatment is most effective if it is administered within 4 hours of a confirmed acetaminophen overdose. The activated charcoal is used to bind any acetaminophen that is inside of a patient’s gastrointestinal tract.